Alert archive / Kansas / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 95, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Jun 1, 2011, 2:40 PM CDT for Marshall County, Nemaha County, Pottawatomie County, Kansas. It was in force for 50 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 1, 2011, 2:40 PM CDT (19:40 UTC)
- Expired
- Jun 1, 2011, 3:30 PM CDT
- In force
- 50 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Marshall County, KS, Nemaha County, KS, Pottawatomie County, KS
The radar
The Topeka radar (KTWX), 62 km from the middle of the area, began a volume at 19:41 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 1, 3:07 PM CDT | HAIL 1 | Westmoreland, KS | |
| Jun 1, 3:07 PM CDT | HAIL 1.25 | Nnw Westmoreland, KS | QUARTER TO HALF DOLLAR SIZE HAIL COLLECTING ON THE GROUND. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 27 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 7.7 hours before the alert went out and 78 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2267 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 120 m²/s²
- 0-3 km storm-relative helicity
- 121 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
493
WUUS53 KTOP 011940
SVRTOP
KSC117-131-149-012030-
/O.NEW.KTOP.SV.W.0095.110601T1940Z-110601T2030Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TOPEKA KS
240 PM CDT WED JUN 1 2011
THE NATIONAL WEATHER SERVICE IN TOPEKA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN MARSHALL COUNTY IN NORTHEAST KANSAS...
SOUTHWESTERN NEMAHA COUNTY IN NORTHEAST KANSAS...
NORTHERN POTTAWATOMIE COUNTY IN NORTHEAST KANSAS...
* UNTIL 330 PM CDT
* AT 236 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES
SOUTH OF BLAINE...MOVING NORTHEAST AT 25 MPH.
* LOCATIONS IMPACTED INCLUDE...
WHEATON...
ONAGA...
LILLIS...
VERMILLION...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
SEVERE THUNDERSTORMS PRODUCE DAMAGING WINDS IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN. FOR YOUR
SAFETY MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OR A BASEMENT. IF
YOU ARE OUTSIDE...SEEK SHELTER IN A BUILDING AWAY FROM WINDOWS.
STAY TUNED TO WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE LATEST
SEVERE WEATHER INFORMATION.
&&
LAT...LON 3957 9602 3957 9604 3955 9604 3933 9640
3950 9663 3976 9625
TIME...MOT...LOC 1941Z 226DEG 23KT 3948 9639
WIND...HAIL 60MPH 1.00IN
$$
HARDING1 follow-up statement
002
WWUS53 KTOP 012027
SVSTOP
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
327 PM CDT WED JUN 1 2011
KSC117-131-149-012036-
/O.EXP.KTOP.SV.W.0095.000000T0000Z-110601T2030Z/
POTTAWATOMIE-NEMAHA-MARSHALL-
327 PM CDT WED JUN 1 2011
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN MARSHALL...
SOUTHWESTERN NEMAHA AND NORTHERN POTTAWATOMIE COUNTIES WILL EXPIRE AT
330 PM CDT...
AT 326 PM CDT...NATIONAL WEATHER SERVICE RADAR INDICATED THAT THE
SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAD WEAKENED AND WAS NO
LONGER SEVERE...THUS THE WARNING WILL EXPIRE AT 330 PM CDT.
A SEVERE THUNDERSTORM WARNING FOR EASTERN POTTAWATOMIE...SOUTHERN
NEMAHA...AND WESTERN JACKSON COUNTY HAS REPLACED THIS WARNING AND
WILL REMAIN IN EFFECT UNTIL 400 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RADAR INDICATED THAT HEAVY RAIN...SMALL HAIL...AND GUSTY WINDS WERE
STILL POSSIBLE FROM THE THUNDERSTORM.
STAY TUNED TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR THE
LATEST SEVERE WEATHER INFORMATION.
&&
LAT...LON 3957 9602 3957 9604 3955 9604 3933 9640
3950 9663 3976 9625
TIME...MOT...LOC 2026Z 226DEG 23KT 3968 9612
$$
LEIGHTONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 1, 12:50 PM CDT, 1 hour 50 minutes earlier.
Area forecast discussion, Jun 1, 12:50 PM CDT, 1 hour 50 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE TOPEKA KS 1250 PM CDT WED JUN 1 2011 ...UPDATE TO AVIATION... .DISCUSSION... SURFACE HIGH PRESSURE REMAINS CENTERED OVER NORTHEAST KANSAS AND NORTHWEST MISSOURI WITH CLEAR SKIES AND DEW POINTS IN THE LOWER 50S. RETURN FLOW WILL DEVELOP THIS MORNING IN RESPONSE TO A TIGHTER PRESSURE GRADIENT WITH THE SURFACE HIGH BUILDING EAST AND A LEESIDE SURFACE LOW DEEPENING. A WARM FRONT WILL SHARPEN AND LIFT NORTH INTO NORTHEAST KANSAS WITH MOISTURE ADVECTION BRINGING A RETURN OF DEW POINTS IN THE 60S. ELEVATED CONVECTION WILL BE POSSIBLE WITH THIS SURGE OF LOW AND MID LEVEL MOISTURE. HAVE GONE WITH SLIGHT POPS THIS MORNING AND CHANCE POPS THIS AFTERNOON DUE TO A SIGNIFICANT DRY LAYER ABOVE 850MB THAT WILL MOISTEN THROUGH THE DAY. AN 850MB LOW LEVEL JET WILL VEER THIS EVENING WITH THE FRONT LIFTING NORTH INTO NEBRASKA ALONG WITH THE STRONGER ISENTROPIC LIFT ALONG THE 305-315K SURFACES. TEMPERATURES TODAY WILL BE ABOVE NORMAL AIDED BY INCREASED MIXING. UPPER RIDGING WILL EXPAND ACROSS THE PLAINS AND THE OZARKS THURSDAY AND FRIDAY. HIGH TEMPERATURES WILL TREND TO THE UPPER 80S AND LOWER 90S WITH LOWS IN THE 70S. A WEAK COLD FRONT ASSOCIATED WITH AN UPPER TROUGH MOVING THROUGH THE NORTHERN PLAINS SUPPORTS A SLIGHT CHANCE FOR THUNDERSTORMS IN NORTH CENTRAL KANSAS FRIDAY NIGHT. THE UPPER RIDGE IS PROGGED TO FURTHER EXPAND OVER THE WEEKEND INTO EARLY NEXT WEEK. THIS WILL PRODUCE WINDY...MUGGY AND DRY CONDITIONS ALONG WITH HIGHS GENERALLY IN THE 90S AND LOWS IN THE 70S. NOTEWORTHY CHANCES FOR PRECIPITATION ARE NOT EXPECTED UNTIL MID TO LATE NEXT WEEK WITH THE POTENTIAL OF AN UPPER TROUGH MOVING INTO THE PLAINS. ANGLE && .AVIATION... VFR CONDITIONS EXPECTED FOR THE TAF PERIOD. SHOWERS AND THUNDERSTORMS ARE CURRENTLY MOVING THROUGH MHK AND WILL EFFECT TOP AND FOE IN THE NEXT FEW HOURS. CEILINGS AND VISIBILITY COULD BRIEFLY DROP TO MVFR IN THE HEAVIER SHOWERS AND THUNDERSTORMS. PRECIP SHOULD MOVE EAST OF THE TAF SITES BY SUNSET WITH GUSTY SOUTHERLY WINDS DURING THE DAY TOMORROW. ANDERSON && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, Jun 1, 4:35 AM CDT, 10 hours 5 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE TOPEKA KS 435 AM CDT WED JUN 1 2011 KSZ008>012-020>024-026-034>040-054>056-058-059-020945- REPUBLIC-WASHINGTON-MARSHALL-NEMAHA-BROWN-CLOUD-CLAY-RILEY- POTTAWATOMIE-JACKSON-JEFFERSON-OTTAWA-DICKINSON-GEARY-MORRIS- WABAUNSEE-SHAWNEE-DOUGLAS-LYON-OSAGE-FRANKLIN-COFFEY-ANDERSON- 435 AM CDT WED JUN 1 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL...NORTH CENTRAL AND NORTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. THUNDERSTORMS WILL BE POSSIBLE OVER THE OUTLOOK AREA. SOME THUNDERSTORMS COULD BE STRONG TO SEVERE THIS AFTERNOON WITH HAIL UP TO THE SIZE OF QUARTERS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATE FRIDAY NIGHT NORTH OF INTERSTATE 70. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.
In the hours before
Special weather statement, Jun 1, 10:25 AM CDT, 4 hours 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TOPEKA KS
1025 AM CDT WED JUN 1 2011
KSZ020-034-011600-
CLOUD-OTTAWA-
1025 AM CDT WED JUN 1 2011
...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN OTTAWA AND SOUTH CENTRAL
CLOUD COUNTIES...
THROUGH 1100 AM CDT...A THUNDERSTORM WILL MOVE NORTHEAST AT 25 MPH
ACROSS PORTIONS OF NORTHERN OTTAWA AND SOUTH CENTRAL CLOUD COUNTIES.
NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THIS STORM IS
CAPABLE OF PRODUCING NICKEL SIZE HAIL AND WINDS UP TO 40 MPH. SOME
LOCATIONS THAT COULD BE AFFECTED INCLUDE DELPHOS AND GLASCO.
&&
LAT...LON 3951 9776 3922 9738 3907 9777 3922 9794
3925 9794
TIME...MOT...LOC 1525Z 226DEG 20KT 3920 9778Local storm report, Jun 1, 2:16 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
216 PM CDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0207 PM HEAVY RAIN 7 N GREEN 39.53N 97.00W
06/01/2011 M3.50 INCH CLAY KS PUBLIC
859 ROAD HAD WATER RUNNING ACROSS THE ROAD. APPROXIMATELY
3 INCHES DEEP FROM THE NEARBY FIELD.
&&
JBLocal storm report, Jun 1, 2:35 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
235 PM CDT WED JUN 01 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM HEAVY RAIN 5 N GREEN 39.50N 97.00W
06/01/2011 E1.50 INCH CLAY KS PUBLIC
STORM TOTAL RAINFALL.
&&
JBThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 1, 10:25 AM CDT | Special Weather Statement | TOP | Ottawa | 35 min |
| Jun 1, 10:38 AM CDT | Severe Thunderstorm Warning | TOP | Cloud, Ottawa | 37 min |
| Jun 1, 1:36 PM CDT | Areal Flood Advisory | TOP | Clay | 54 min |
| Jun 1, 3:18 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Nemaha, Pottawatomie | 42 min |
| Jun 1, 3:44 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Shawnee | 46 min |
| Jun 1, 3:48 PM CDT | Severe Thunderstorm Warning | TOP | Lyon, Osage | 42 min |
| Jun 1, 3:56 PM CDT | Special Weather Statement | TOP | Lyon | 34 min |
| Jun 1, 4:23 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Shawnee | 37 min |
| Jun 1, 4:26 PM CDT | Flash Flood Warning | TOP | Marshall, Nemaha | 2 hr |
| Jun 1, 4:40 PM CDT | Special Weather Statement | TOP | Osage | 35 min |
| Jun 1, 4:48 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee | 42 min |
| Jun 1, 4:54 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 39 min |
| Jun 1, 5:24 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson, Nemaha | 51 min |
| Jun 1, 5:36 PM CDT | Flash Flood Warning | TOP | Nemaha | 4 hr |
| Jun 1, 5:47 PM CDT | Severe Thunderstorm Warning | TOP | Jefferson | 43 min |
| Jun 1, 6:02 PM CDT | Areal Flood Advisory | TOP | Jefferson | 58 min |
| Jun 1, 6:20 PM CDT | Special Weather Statement | TOP | Pottawatomie | 25 min |
| Jun 1, 6:36 PM CDT | River Flood Warning | TOP | Marshall | 35 hr |
| Jun 1, 6:55 PM CDT | Severe Thunderstorm Warning | TOP | Cloud, Republic, Washington | 50 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.